How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stacy Your Own Question
Dr. Stacy
Dr. Stacy, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 1555
Experience:  7 years of experience as a small animal veterinarian
21779527
Type Your Cat Veterinary Question Here...
Dr. Stacy is online now
A new question is answered every 9 seconds

My cat may have eaten metformin

Customer Question

My cat may have eaten metformin
Submitted: 10 months ago.
Category: Cat Veterinary
Expert:  Dr. Stacy replied 10 months ago.

Thank you for your question. My name is***** I have been a small animal veterinarian for 13 years and I'd like to help with your question.

Can you tell me how much (how many milligrams) of metformin she may have eaten? and about how big your cat is?

Customer: replied 10 months ago.
10lb 1000mg
Expert:  Dr. Stacy replied 10 months ago.

Cats can take metflrmin, but their safe dose is about 50mg/cat so that is a huge over dose. In a look at metfirmin overdoses in cats and dogs the most common clinical sign reported was vomiting (92%), with about half of the patients exhibiting this sign alone. The onset of vomiting ranged from 15 minutes to eight hours after ingestion. Signs reported less frequently include lethargy, diarrhea, pale mucous membranes, and hindlimb tremors. The duration of signs can be as long at 24 hours. This is a decent prognosis since half the cases only had stomach upset. However, given that this is potentially a very large overdose I would recommend taking her to an emergency clinic if possible. It is very difficult to make a cat vomit, but they can try. They can also give her some activated charcoal to prevent absorption of as much of the medication as possible. Also, because acidosis is the most dangerous side effect of the drug they should monitor the blood gas levels.

I hope that helps, but if you have additional questions please let me know. If not please rate my answer.